Remember that Argatroban Increases International Normalized Ratio But does Not Affect Coagulation in the Extrinsic System



Remember that Argatroban Increases International Normalized Ratio But does Not Affect Coagulation in the Extrinsic System


Kelly Grogan MD



Heparin-induced thrombocytopenia (HIT) is an adverse drug reaction characterized by thrombocytopenia and a high risk for venous and arterial thrombosis. It is defined as a decrease in platelet count during or shortly following exposure to heparin. There are two classifications of HIT: a benign form, called type I, and an immune-mediated form, called type II, which is associated with an increased risk for potentially catastrophic thrombosis. Type I affects 10% of patients exposed to heparin and is classified by a rapid, mild decrease in platelet count (100 to 150,000/μL) in the first 1 to 4 days of exposure that resolves despite continued heparin use and is thought to be due to a direct interaction between heparin and platelets. It does not require any medical treatment and does not appear to have any major clinical consequences.

Type II HIT, in patients receiving heparin for the first time, presents as a more severe thrombocytopenia (80% with nadirs between 20 and 100,000/μL) that occurs between 4 and 14 days after therapy is initiated. Patients who have received heparin in the past and have been sensitized may show a decrease in platelet count that may occur within hours and up to 3 days after exposure. After discontinuation of the heparin, the platelet count starts to rise after 2 to 3 days and usually returns to normal within 4 to 10 days. The antibody disappears within 2 to 3 months after cessation of heparin therapy. Platelets of sensitized patients are capable of aggregation and release reactions at 2 months after recovery without evidence of circulating antibody in the serum, suggesting that a major portion of the antiplatelet antibody is membrane bound. Although HIT does not invariably recur during subsequent re-exposure to heparin, future exposure to heparin must be approached with extreme caution.


Treatment of HIT

In patients who have tested serologically positive or who are strongly suspected of having HIT based on clinical data, heparin should be stopped immediately and an alternative form of antithrombotic therapy commenced. Two direct thrombin inhibitors (DTIs), lepirudin
and argatroban, are approved in the United States for heparin-induced thrombocytopenia.

Direct Thrombin Inhibitors. Four parenteral DTIs have been approved by the Food and Drug Administration in North America: lepirudin and argatroban for the treatment of heparin-induced thrombocytopenia, bivalirudin as an alternative to heparin in percutaneous coronary intervention, and desirudin as prophylaxis against venous thromboembolism in hip replacement.

Only gold members can continue reading. Log In or Register to continue

Jul 1, 2016 | Posted by in ANESTHESIA | Comments Off on Remember that Argatroban Increases International Normalized Ratio But does Not Affect Coagulation in the Extrinsic System
Premium Wordpress Themes by UFO Themes